Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On a nonlinear subdivision scheme avoiding Gibbs oscillations and converging towards $ C^s$ functions with $ s>1$


Authors: S. Amat, K. Dadourian and J. Liandrat
Journal: Math. Comp. 80 (2011), 959-971
MSC (2010): Primary 41A05, 41A10, 65D05, 65D17
DOI: https://doi.org/10.1090/S0025-5718-2010-02434-2
Published electronically: November 5, 2010
MathSciNet review: 2772103
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents a new nonlinear dyadic subdivision scheme eliminating the Gibbs oscillations close to discontinuities. Its convergence, stability and order of approximation are analyzed. It is proved that this scheme converges towards limit functions Hölder continuous with exponent larger than $ 1.299$. Numerical estimates provide a Hölder exponent of $ 2.438$. This subdivision scheme is the first one that simultaneously achieves the control of the Gibbs phenomenon and has limit functions with Hölder exponent larger than $ 1$.


References [Enhancements On Off] (What's this?)

  • 1. Amat S., Aràndiga F., Cohen A. and Donat R., (2002). Tensor product multiresolution analysis with error control for compact image representation. Signal Processing, 82 (4), 587-608.
  • 2. Amat S., Dadourian K. and Liandrat J., (2010). Analysis of a class of nonlinear subdivision scheme and associated multiresolution transforms, to appear in Adv. Comput. Math.. DOI: 10.1007/s10444-010-9151-6.
  • 3. Amat S., Dadourian K. and Liandrat J., (2006). On the convergence of various subdivision schemes using a perturbation theorem, Curves and Surfaces Fitting: Avignon 2006, 1-10, Nashboro Press, Editors A. Cohen, J.L. Merrien and L. L. Schumaker. MR 2328431 (2008e:65018)
  • 4. Amat S., Donat R., Liandrat J. and Trillo J.C., (2006). Analysis of a fully nonlinear multiresolution scheme for image processing, Found. Comput. Math., 6 (2), 193-225. MR 2228739 (2007b:42049)
  • 5. Amat S. and Liandrat J., (2005). On the stability of the PPH nonlinear multiresolution, Appl. Comp. Harm. Anal., 18 (2), 198-206. MR 2121511 (2005k:41058)
  • 6. Aràndiga F. and Donat R., (2000). Nonlinear multi-scale decomposition: The approach of A. Harten, Numerical Algorithms, 23, 175-216. MR 1772051 (2001e:65235)
  • 7. Chaikin G., (1974). An algorithm for high speed curve generation. Computer Graphics and Image Processing, 3, 346-349.
  • 8. Catmull E.E. and Clark J.H., (1978). Recursively generated B-spline surfaces on topological meshes. Computer Aided Design, 19 (453), 350-355.
  • 9. Cohen A., Dyn N. and Matei B., (2003). Quasilinear subdivision schemes with applications to ENO interpolation. Appl. Comp. Harm. Anal., 15, 89-116. MR 2007053 (2004h:65016)
  • 10. Daubechies I., Runborg O. and Sweldens W., (2004). Normal multiresolution approximation of curves, Const. Approx., 20 (3), 399-363. MR 2057535 (2005d:42039)
  • 11. Deslauriers G. and Dubuc S., (1989). Symmetric iterative interpolation processes, Constr. Approx., 5, 49-68. MR 982724 (90c:65016)
  • 12. Donoho D., Yu T.P-Y., (2000). Nonlinear pyramid transforms based on median interpolation. SIAM J. Math. Anal., 31 (5), 1030-1061. MR 1759198 (2001g:42065)
  • 13. Dyn N., (1992). Subdivision schemes in computer aided geometric design, Advances in Numerical Analysis II., Subdivision algorithms and radial functions, W.A. Light (ed.), Oxford University Press, 36-104. Prentice-Hall. MR 1172120
  • 14. Dyn N., Floater M.S. and Hormann, K., (2005). A $ C^2$ four-point subdivision scheme with fourth order accuracy and its extensions. Methods for Curves and Surfaces: Tromsø 2004, 145-156, Nashboro Press, Editors M. Dæhlen and K. Mørken and L. L. Schumaker, Series: Modern Methods in Mathematics. MR 2151361 (2006e:65023)
  • 15. Dyn N., Gregory J. and Levin D., (1987). A four-point interpolatory subdivision scheme for curve design, Comput. Aided Geom. Design, 4, 257-268. MR 937365 (89c:65022)
  • 16. Dubuc S., (1986). Interpolation through an iterative scheme, J. Math. Anal. Appl., 114, 185-204. MR 829123 (88b:41003)
  • 17. Floater M.S. and Michelli C.A., (1998). Nonlinear stationary subdivision, Approximation theory: in memory of A.K. Varna, edt: Govil N.K, Mohapatra N., Nashed Z., Sharma A., Szabados J., 209-224. MR 1625230
  • 18. Gottlieb D. and Shu C-W., (1997). On the Gibbs phenomenon and its resolution, SIAM Rev., 39 (4), 644-668. MR 1491051 (98m:42002)
  • 19. Harizanov S., Oswald P., (2010), Stability of nonlinear subdivision and multiscale transforms, Constr. Approx. 31 (3), 359-393. MR 2608417
  • 20. Harten A., (1996). Multiresolution representation of data II, SIAM J. Numer. Anal., 33 (3), 1205-1256. MR 1393910 (97h:65078)
  • 21. Kuijt F., (1998). Convexity Preserving Interpolation: Nonlinear Subdivision and Splines. PhD thesis, University of Twente.
  • 22. Oswald P., (2004). Smoothness of nonlinear median-interpolation subdivision, Adv. Comput. Math., 20(4), 401-423. MR 2032286 (2004k:42060)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A05, 41A10, 65D05, 65D17

Retrieve articles in all journals with MSC (2010): 41A05, 41A10, 65D05, 65D17


Additional Information

S. Amat
Affiliation: Departamento de Matemática Aplicada y Estadística. Universidad Politécnica de Cartagena, Spain
Email: sergio.amat@upct.es

K. Dadourian
Affiliation: Ecole Centrale de Marseille, Laboratoire d’Analyse Topologie et Probabilites, France
Email: dadouria@cmi.univ-mrs.fr

J. Liandrat
Affiliation: Ecole Centrale de Marseille, Laboratoire d’Analyse Topologie et Probabilites, France
Email: jliandrat@centrale-marseille.fr

DOI: https://doi.org/10.1090/S0025-5718-2010-02434-2
Keywords: Nonlinear subdivision scheme, limit function, regularity, stability, Gibbs phenomenon
Received by editor(s): February 18, 2009
Received by editor(s) in revised form: March 20, 2010
Published electronically: November 5, 2010
Additional Notes: The research of the first author was supported in part by the Spanish grants MTM2010-17508 and 08662/PI/08
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society